Motrin – Ibuprofen

CLICK TO RATE 

Motrin – Ibuprofen for migraine prevention : an introduction

Motrin, one of the brand names for ibuprofen, is available in prescription strength, over-the-counter and as a generic.

Ibuprofen is in the NSAID class of medications. Because Aspirin is not recommended for use in children under age 12, because of the risk of a rare build up of fat in the brain and other body parts, ibuprofen is suggested for use in younger patients.

A 1998 survey of migraine patients found that ibuprofen the second most-commonly used over-the-counter pain reliever used with 35 percent of patients using it.

Motrin/ibuprofen is sold under the names:

Ibuprofen is also available as a main ingredient in numerous combination products that also contain pseudoephedrine hydrocholoride, such as Advil Cold & Sinus Tablets and Motrin Sinus Headache Caplets.

Motrin/Ibuprofen and Migraines

Motrin/Ibuprofen is typically used for short-term pain relief. It is not recommended for long-term use because of the stomach-related side effects. Also frequent or long-term use of pain relievers may lead to rebound headache, which is also called medication overuse headache. This type of migraine headache occurs as a withdrawal reaction when the medication is stopped after over use. It is also used a medication to prevent migraine attacks.

Effectiveness of Motrin/Ibuprofen in fighting migraines

A 2004 clinical trial of migraine headaches looked at ibuprofen’s ability to relieve migraine headache pain compared to an inactive placebo sugar pill. Below is a breakdown of the patients that felt migraine headache relief on ibuprofen or the placebo:

Pain relief in two hours : Ibuprofen 55.6% , Placebo 9.1%

Those who had pain relief said it lasted 24 hours: Ibuprofen 41% , Placebo 6.1%

How Ibuprofen works

Ibuprofen prevents the body from producing certain substances that lead to pain, swelling and fever.

Different forms /formulations of Ibuprofen

People who suffer from migraine headaches sometimes need different formulations of medications because each form of the medicine doesn’t work for each patient or for each situation. For example, Advil Migraine, which contains the active ingredient Ibuprofen is available over-the-counter without a doctor’s prescription and comes in liquid-filled capsules that allow the medicine to get into the body faster to attack the migraine headache symptoms.

Ibuprofen comes in the following forms:

  • Tablet (regular, enteric-coated, extended-release and delayed release)
  • Caplets
  • Infant Concentrated Drops
  • Chewable Tablets
  • Liqui-Gels
  • Liquid (suspension)

Side effects of Ibuprofen


Serious side effects of Ibuprofen or Motrin

If you experience any of the following serious side effects, please seek immediate medical attention. You should also stop taking Ibuprofen until you have consulted with your physician.

  • Chest pain
  • Shortness of breath
  • Weakness in one part of the body
  • Slurred speech
  • Stomach pain
  • Heartburn
  • Bloody vomit
  • Vomit that looks like coffee grounds
  • Blood in the stools or black, tarry-looking stools
  • Edema, swelling of the eyes, face, throat, arms, hands, feet, ankles or lower legs
  • Hives
  • Rash
  • Hoarseness
  • Fast heartbeat or fast breathing
  • Unexplained weight gain
  • Fever
  • Blisters
  • Itching
  • Difficulty breathing or swallowing
  • Fatigue
  • Pain the upper right part of the stomach
  • Nausea
  • Loss of appetite
  • Yellowing of the skin or eyes
  • Flu-like symptoms
  • Pale skin
  • Cloudy, discolored, bloody urine or difficulty or pain when urinating
  • Back pain
  • Blurred vision, changes in color vision or other vision problems
  • Red or painful eyes
  • Stiff neck
  • Headache
  • Confusion
  • Aggression

All NSAIDs carry similar information on their package inserts that urge patients not to take them regularly for more than a couple of days without discussing their use and the risks with a doctor. NSAIDs such as ibuprofen may cause stomach ulcers, bleeding or holes in the stomach or intestine. This side effect may occur early on in use or after long periods of use and in some cases may cause death.

Who should not take Ibuprofen

Taking ibuprofen or any other medicine in the NSAID class (except Aspirin) increases your risk of heart attack or stroke. You should inform your doctor if you have any heart disease or heart disease risk factors.

If you are pregnant or breastfeeding, consult your doctor before taking ibuprofen.

Also mention to your doctor, before you take Motrin/ibuprofen, if you are also taking ACE inhibitors or if you have asthma, lupus or if you are about to undergo any type of surgery.

People who smoke and drink alcohol regularly while taking Ibuprofen increase their risk for stomach bleeding.

Do not take Motrin/ibuprofen if you take blood thinners, such as warfarin, Aspirin or heparin or oral steroids. Also tell your doctor if you have ever had ulcers, bleeding in your stomach or other bleeding disorders.

If you suffer from phenylketonuria, PKU, make sure you read the label on nonprescription ibuprofen to ensure it doesn’t contain the artificial sweetener aspartame, which could trigger the onset of the disease’s mental retardation.

 

Was Motrin (ibuprofen) effective in relieving your migraine symptoms?

 

How would you rate the side effects you experienced with Motrin (ibuprofen)?

As always, the best source for advice on treating your migraines is your own migraine specialist. These medication descriptions are provided only for informational purposes. You should begin no medication regimen without first checking with your physician. Again, this information should in no way substitute or be mistaken for medical advice.

advertisement